The trap of complacency in predicting the maximum. (English) Zbl 1120.60044

Let \(B^{\mu}=(B^{\mu}_{t})_{0\leq t \leq T}\) be a standard Brownian motion with drift \(\mu \in {\mathbb R}\). The authors consider the optimal prediction problem: \(V= \inf_{0\leq \tau \leq T} {\text E}(B^{\mu}_{\tau}- S^{\mu}_{T})^{2},\) where \(S^{\mu}_{t}=\max_{0\leq s \leq t} B^{\mu}_{s}\), for \(0\leq t \leq T\), and the infimum is taken over all stopping times \(\tau\) of \(B^{\mu}\).
First, the optimal prediction problem is reduced to a parabolic free-boundary problem. If \(\mu >0\), it is shown that the following stopping time is optimal: \({\tau}_{*}=\inf\{t_{*}\leq t\leq T \mid b_{1}(t)\leq S^{\mu}_{t} - B^{\mu}_{t}\leq b_{2}(t)\}\), where \(t_{*}\in [0,T)\) and the functions \(t\mapsto b_{1}(t)\) and \(t\mapsto b_{2}(t)\) are continuous on \([t_{*},T]\) with \(b_{1}(T)=0\) and \(b_{2}(T)=1/2{\mu}\), and \(b_{1}\) is decreasing and \(b_{2}\) is increasing on \([t_{*}, T]\) with \(b_{1}(t_{*})= b_{2}(t_{*})\) when \(t_{*}\neq 0\). If \(\mu\leq 0\), then the stopping time given by \({\tau}_{*}=\inf\{0\leq t\leq T \mid S^{\mu}_{t} - B^{\mu}_{t}\geq b_{1}(t)\}\) is optimal. In this case, the function \(t \mapsto b_{1}(t)\) is continuous on \([0,T]\), and decreasing on \([z_{*},T]\) and increasing on \([0,z_{*})\) for some \(z_{*}\in [0,T)\) with \(z_{*} =0\) if \(\mu = 0\).
The method of proof is based on local time-space calculus [G. Peskir, J. Theor. Probab. 18, No. 3, 499–535 (2005; Zbl 1085.60033), Math. Finance 15, No. 1, 169–181 (2005; Zbl 1109.91028) and Finance Stoch. 9, No. 2, 251–267 (2005; Zbl 1092.91029)]. In the case \(\mu >0\), the authors derive a coupled system of nonlinear Volterra integral equations of the second kind and show that the pair of optimal boundaries \(b_{1}\) and \(b_{2}\) can be characterized as the unique solution to this system. This also leads to an explicit formula for \(V\) in terms of \(b_{1}\) and \(b_{2}\). If \(\mu\leq 0\), the system of two Volterra equations reduces to one Volterra equation.
For \(\mu = 0\), the considered optimal prediction problem with a closed form expression for \(b_{1}\) was solved by S. E. Graversen, G. Peskir and A. N. Shiryaev [Theory Probab. Appl. 45, No. 1, 41–50 (2000) and Teor. Veroyatn. Primen. 45, No. 1, 125–136 (2000; Zbl 0982.60082)] using the method of time change [J. L. Pedersen, Stochastics Stochastics Rep. 75, No. 4, 205–219 (2003; Zbl 1032.60038)] which, however, cannot be extended to the case \(\mu \neq 0\).


60G40 Stopping times; optimal stopping problems; gambling theory
60J65 Brownian motion
60J60 Diffusion processes
35R35 Free boundary problems for PDEs
45G15 Systems of nonlinear integral equations
Full Text: DOI arXiv


[1] Boyce, W. M. (1970). Stopping rules for selling bonds. Bell J. Econom. Manage. Sci. 1 27–53.
[2] Carr, P. Jarrow, R. and Myneni, R. (1992). Alternative characterizations of American put options. Math. Finance 2 78–106. · Zbl 0753.60040
[3] Doob, J. L. (1948). Hueristic approach to the Kolmogorov–Smirnov theorems. Ann. Math. Statist. 20 393–403. · Zbl 0035.08901
[4] Gilbert, J. P. and Mosteller, F. (1966). Recognizing the maximum of a sequence. J. Amer. Statist. Assoc. 61 35–73. JSTOR:
[5] Graversen, S. E. and Shiryaev, A. N. (2000). An extension of P. Lévy’s distributional properties to the case of a Brownian motion with drift. Bernoulli 6 615–620. · Zbl 0965.60077
[6] Graversen, S. E., Peskir, G. and Shiryaev, A. N. (2001). Stopping Brownian motion without anticipation as close as possible to its ulimate maximum. Theory Probab. Appl. 45 125–136. · Zbl 0982.60082
[7] Griffeath, D. and Snell, J. L. (1974). Optimal stopping in the stock market. Ann. Probab. 2 1–13. JSTOR: · Zbl 0275.62070
[8] Jacka, S. D. (1991). Optimal stopping and the American put. Math. Finance 1 1–14. · Zbl 0900.90109
[9] Karatzas, I. and Shreve, S. E. (1998). Methods of Mathematical Finance. Springer, Berlin. · Zbl 0941.91032
[10] Karlin, S. (1962). Stochastic models and optimal policy for selling an asset. Studies in Applied Probability and Management Science 148–158. Stanford Univ. Press. · Zbl 0142.17804
[11] Kim, I. J. (1990). The analytic valuation of American options. Rev. Financial Stud. 3 547–572.
[12] Kolodner, I. I. (1956). Free boundary problem for the heat equation with applications to problems of change of phase I. General method of solution. Comm. Pure Appl. Math. 9 1–31. · Zbl 0070.43803
[13] Malmquist, S. (1954). On certain confidence contours for distribution functions. Ann. Math. Statist. 25 523–533. · Zbl 0056.37802
[14] Pedersen, J. L. (2003). Optimal prediction of the ultimate maximum of Brownian motion. Stochastics Stochastics Rep. 75 205–219. · Zbl 1032.60038
[15] Peskir, G. (2005). A change-of-variable formula with local time on curves. J. Theoret. Probab. 18 499–535. · Zbl 1085.60033
[16] Peskir, G. (2005). On the American option problem. Math. Finance 15 169–181. · Zbl 1109.91028
[17] Peskir, G. (2005). The Russian option: Finite horizon. Finance Stoch. 9 251–267. · Zbl 1092.91029
[18] Peskir, G. and Shiryaev, A. N. (2006). Optimal Stopping and Free-Boundary Problems. Lectures in Math. ETH Zürich, Birkhäuser. · Zbl 1115.60001
[19] Shiryaev, A. N. (1978). Optimal Stopping Rules. Springer, Berlin. · Zbl 0391.60002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.